Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Filters and the weak almost periodic compactification of a discrete semigroup


Authors: John F. Berglund and Neil Hindman
Journal: Trans. Amer. Math. Soc. 284 (1984), 1-38
MSC: Primary 22A15; Secondary 43A60
DOI: https://doi.org/10.1090/S0002-9947-1984-0742410-4
MathSciNet review: 742410
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The weak almost periodic compactification of a semigroup is a compact semitopological semigroup with certain universal properties relative to the original semigroup. It is not, in general, a topological compactification. In this paper an internal construction of the weak almost periodic compactification of a discrete semigroup is constructed as a space of filters, and it is shown that for discrete semigroups, the compactification is usually topological. Other results obtained on the way to the main one include descriptions of weak almost periodic functions on closed subsemigroups of topological groups, conditions for functions on the additive natural numbers or on the integers to be weak almost periodic, and an example to show that the weak almost periodic compactification of the natural numbers is not the closure of the natural numbers in the weak almost periodic compactification of the integers.


References [Enhancements On Off] (What's this?)

  • [1] J. F. Berglund, On extending almost periodic functions, Pacific J. Math. 33 (1970), 281-289. MR 0412742 (54:863)
  • [2] J. F. Berglund and K. H. Hofmann, Compact semitopological semigroups and weakly almost periodic functions, Lecture Notes in Math., vol. 42, Springer-Verlag, Berlin, 1967. MR 0223483 (36:6531)
  • [3] J. F. Berglund, H. D. Junghenn and P. Milnes, Compact right topological semigroups and generalizations of almost periodicity, Lecture Notes in Math., vol. 663, Springer-Verlag, Berlin, 1978. MR 513591 (80c:22003)
  • [4] R. B. Burckel, Weakly almost periodic functions on semigroups, Gordon & Breach, New York, 1970. MR 0263963 (41:8562)
  • [5] W. W. Comfort, Ultrafilters--some old and some new results, Bull. Amer. Math. Soc. 83 (1977), 417-455. MR 0454893 (56:13136)
  • [6] N. Dunford and J. T. Schwartz, Linear operators. I, Wiley, New York, 1964.
  • [7] L. Gillman and M. Jerison, Rings of continuous functions, Van Nostrand, Princeton, N. J., 1960. MR 0116199 (22:6994)
  • [8] E. Hewitt and K. A. Ross, Abstract harmonic analysis. I, Springer-Verlag, New York, 1963.
  • [9] N. Hindman, On density, translates and pairwise sums of integers, J. Combin. Theory Ser. A 33 (1982), 147-157. MR 677568 (84h:10075)
  • [10] -, Sums equal to products in $ \beta {\text{N}}$, Semigroup Forum 21 (1980), 221-255. MR 590754 (81m:54040)
  • [11] -, Ultrafilters and combinatorial number theory, M. B. Nathanson (ed.), Number Theory, Carbondale 1979 Proceedings, Lecture Notes in Math., vol. 751, Springer-Verlag, Berlin, 1979, pp. 119-184. MR 564927 (81m:10019)
  • [12] K. H. Hofmann and P. S. Mostert, Elements of compact semigroups, Merrill, Columbus, Ohio, 1966. MR 0209387 (35:285)
  • [13] J. D. Lawson, Additional notes on continuity in semitopological semigroups, Semigroup Forum 12 (1976),265-280. MR 0405381 (53:9175)
  • [14] -, Joint continuity in semitopological semigroups, Illinois J. Math. 18 (1974), 275-285. MR 0335674 (49:454)
  • [15] K. deLeeuw and I. Glicksberg, Applications of almost periodic compactifications, Acta Math. 105 (1961), 63-97. MR 0131784 (24:A1632)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22A15, 43A60

Retrieve articles in all journals with MSC: 22A15, 43A60


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0742410-4
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society